Case Presentation: A 28-year-old man with a history of non-seminomatous testicular cancer presents after four cycles of chemotherapy that included bleomycin with three weeks of dyspnea and pleuritic chest pain, worse for the previous week. He reports his chest pain began after his third cycle of chemotherapy. With each cycle of chemotherapy, he experiences several days of severe nausea and vomiting, including severe retching. The chest pain was diffuse, worse with inspiration, and better with rest. Vital signs revealed tachycardia of 113 beats per minute and tachypnea of 26 breaths per minute. Supraclavicular and neck crepitus was appreciated on physical examination. A chest x-ray revealed patchy bilateral lower lung opacities, pneumomediastinum, and subcutaneous emphysema extending along the right chest wall and extending into the neck. A chest CT further demonstrated diffuse bilateral ground-glass opacities in the lower lung zones, pneumomediastinum, and subcutaneous emphysema of the neck and right chest wall. Due to the significant nausea and vomiting, a barium esophagram was performed and revealed a small focus of contrast, possibly in the esophageal wall, consistent with a small esophageal perforation. The patient was diagnosed with both bleomycin toxicity and an esophageal perforation. A repeat esophagram was unable to reproduce the esophageal defect. The patient had no distress during the hospitalization and tolerated a diet following the second study. He was discharged with a plan to avoid bleomycin and close follow-up.
Discussion: A rare but well-known complication of bleomycin is pneumomediastinum. This patient’s recent history of bleomycin therapy and lower lobe opacities are diagnostic of bleomycin toxicity. However, he also presented with Mackler’s triad of chest pain, vomiting, and subcutaneous emphysema raising concerns for Boerhaave’s syndrome. Boerhaave’s syndrome is a rare but potentially lethal disorder characterized by effort rupture of the distal esophagus that carries a mortality of up to 40%. While Boerhaave’s syndrome is usually associated with severe retrosternal chest pain, atypical presentations are not uncommon and can result in delays in diagnosis. Although our patient did well with conservative management, if the perforation had been more significant surgical intervention may have been necessary. Had our team stopped diagnostic work-up after diagnosing bleomycin toxicity, the subsequent evaluation would not have been performed. It is important for hospitalists to consider Boerhaave’s syndrome as a cause of pneumomediastinum in a patient with severe nausea and vomiting even when there is an alternative explanation.
Conclusions: Boerhaave’s syndrome should be considered as a concomitant diagnosis in patient’s presenting with pneumomediastinum and bleomycin toxicity, especially with a history of nausea and vomiting.